Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 124, NWS Nashville, TN

June 9, 2008Clay County, Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 9, 2008, 8:36 PM CDT for Clay County, Overton County, Tennessee. It was in force for 9 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 8:36 PM CDT (01:36 UTC)
Expired
Jun 9, 2008, 8:45 PM CDT
In force
9 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Clay County, TN, Overton County, TN

The radar

The Nashville radar (KOHX), 105 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:44 PM CDTTSTM WND DMG1 W Celina, TNTREES BLOWN DOWN ON MOSS ARCOTT ROAD WEST OF CELINA
Jun 9, 8:47 PM CDTTSTM WND DMG4 Nw Celina, TNTREES BLOWN ON NEW HOPE ROAD NORTHWEST OF CELINA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1952 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1952 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 100137
SVROHX
TNC027-133-100145-
/O.NEW.KOHX.SV.W.0124.080610T0136Z-080610T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
836 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLAY COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF CELINA...
  NORTHWESTERN OVERTON COUNTY IN TENNESSEE...

* UNTIL 845 PM CDT

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CELINA...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...DAMAGING WINDS...
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE. 
PEOPLE OUTSIDE SHOULD MOVE TO A SECURE SHELTER.

LAT...LON 3662 8539 3662 8538 3647 8544 3652 8566
      3662 8563 3662 8542 3663 8541
TIME...MOT...LOC 0136Z 194DEG 26KT 3658 8552

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:59 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 1:59 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
159 PM CDT MON JUN 9 2008

.DISCUSSION...
CU FIELD MINIMAL ACROSS MID STATE AS WARM UPPER LEVEL ANTICYCLONE
REMAINS ACROSS THE AREA WITH GOOD SUBSIDENCE TAKING PLACE. TEMPS
HAVE WARMED INTO THE LOWER 90S AT A FEW LOCATIONS AS OF 1 PM CDT
WITH PLATEAU IN MID TO UPPER 80S. CU FIELD IS BEGINNING TO FORM
ALONG PLATEAU SO CANT RULE OUT ISOLATED THUNDERSTORM OR TWO IN
THE AFTERNOON HEAT. A POTENT THUNDERSTORM DEVELOPED OVER WALKER
COUNTY GEORGIA AND HEADED NORTH ACROSS CHATTANOOGA DURING THE LAST
HOUR.

POTENT THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN ILLINOIS
INTO SOUTHWEST INDIANA AT EARLY AFTERNOON. THIS ACTIVITY IN
ASSOCIATION WITH A SLOW MOVING COLD FRONT. SOME OF THESE STORMS
WILL LIKELY REACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE
HAIL. ISOLATED STORMS ALSO DEVELOPING IN NORTHEAST ARKANSAS AND
SOUTHEAST MISSOURI.

MODELS BRING SURFACE LOW OUT OF MISSOURI THIS EVENING AND WORK
IT QUICKLY NORTHEAST INTO GREAT LAKES REGION OVERNIGHT WHILE
DRAGGING A WEAKENING COOL FRONT INTO MIDDLE TENNESSEE LATE
TONIGHT/EARLY TUESDAY. LATEST MODEL RUNS DONT GIVE MUCH IN THE WAY
OF PRECIP SO WILL KEEP POPS FAIRLY LOW. CANT RULE OUT ISOLATED SEVERE
LATE TONIGHT/EARLY TUESDAY IN MID STATE. STILL A CHANCE OF
SHOWERS/TSTMS DURING THE DAY TUESDAY BUT MAINLY EAST. DEEP ENOUGH
MOISTURE AROUND INTO THE WEEKEND AND WITH WEAK EMBEDDED SHORTWAVES
TRAVERSING THE AREA TO KEEP A POP RUNNING THROUGH SATURDAY.

AFTER TODAY TEMPS WILL BACK OFF FROM THE HEAT OF THE LAST SEVERAL
DAYS BUT REMAIN ABOVE NORMAL. HAVE ISSUED (UPDATED) PNS ABOUT
THE HOT START TO JUNE 2008. CHECK WEB SITE FOR DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  87  67  90 /  30  30  10  20
CLARKSVILLE    70  87  64  89 /  40  30  10  20
CROSSVILLE     66  82  63  85 /  30  30  10  20
COLUMBIA       71  87  66  89 /  30  30  10  20
LAWRENCEBURG   70  87  67  89 /  30  30  10  20
WAVERLY        68  88  65  90 /  40  30  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jun 9, 5:06 AM CDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
506 AM CDT MON JUN 9 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-101015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
506 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

TONIGHT AFTER MIDNIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL
ENTER THE MID STATE. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR ISOLATED TO SCATTERED THUNDERSTORMS TUESDAY AND AGAIN
THURSDAY THROUGH SATURDAY. MOST OF THE STRONGER ACTIVITY WILL BE
IN THE THE PEAK HEATING HOURS OF THE AFTERNOON AND EARLY EVENING.
GUSTY STRAIGHT LINE WINDS...SMALL HAIL AND DANGEROUS LIGHTNING
COULD OCCUR. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

31

In the hours before

Local storm report, Jun 9, 5:58 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
558 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 S MURFREESBORO        35.78N 86.39W
06/09/2008  E0.88 INCH       RUTHERFORD         TN   PUBLIC

            NICKEL SIZE HAIL REPORTED SOUTH OF MURFREESBORO

&&

JLM
Special weather statement, Jun 9, 6:15 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
615 PM CDT MON JUN 9 2008

TNZ032-065-066-077>080-092345-
COFFEE-CUMBERLAND-GRUNDY-PUTNAM-VAN BUREN-WARREN-WHITE-
615 PM CDT MON JUN 9 2008

...STRONG THUNDERSTORMS WERE AFFECTING COFFEE...CUMBERLAND...
GRUNDY...PUTNAM...VAN BUREN...WARREN AND WHITE COUNTIES...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
MONTEREY TO MONTEAGLE...MOVING NORTH AT 8 MPH.

THESE STORMS WILL BE NEAR...
  SPARTA BY 645 PM CDT.

SMALL HAIL...FREQUENT LIGHTNING...HEAVY RAINFALL AND WINDS 30 TO 40
MPH ARE EXPECTED WITH THESE STORMS.

JLM
Local storm report, Jun 9, 6:34 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     2 N MURFREESBORO        35.88N 86.39W
06/09/2008                   RUTHERFORD         TN   TRAINED SPOTTER

            LARGE LIMBS BLOWN OFF TREES JUST NORTH OF MURFREESBORO

&&

JLM
Local storm report, Jun 9, 6:54 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
654 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     1 SE MCMINNVILLE        35.68N 85.76W
06/09/2008                   WARREN             TN   LAW ENFORCEMENT

            TREES BLOWN DOWN AT THE INTERSECTION OF HWY 8 AND HWY 127

&&

JLM
Local storm report, Jun 9, 6:56 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     2 S MCMINNVILLE         35.66N 85.78W
06/09/2008                   WARREN             TN   LAW ENFORCEMENT

            TREES BLOWN DOWN AT THE INTERSECTION OF LAWSON MILL RD
            AND HWY 108

&&

JLM
Local storm report, Jun 9, 7:57 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
757 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     7 SSW COOKEVILLE        36.06N 85.55W
06/09/2008                   WHITE              TN   LAW ENFORCEMENT

            TREES BLOWN DOWN ON WINDOW CLIFF ROAD

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:29 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Overton, Putnam, White31 min
Jun 9, 7:43 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Warren, White32 min
Jun 9, 8:19 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam16 min
Jun 9, 9:26 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.